Rutgers Cancer Institute of New Jersey
195 Little Albany Street
New Brunswick, NJ 08903-2681
Tramadol is a unique non-narcotic and non-anti-inflammatory analgesic medication used for the treatment of moderate pain. It has many effects in the body, including some that relate to endorphins and others that involve serotonin.
There are two case reports that possibly implicate tramadol in serotonin syndrome.1,2 This syndrome is caused by excessive levels of serotonin, which bring about various dangerous side effects.
Since St. John's wort and 5-HTP might increase serotonin levels, and SAMe (S-adenosylmethionine) has reportedly caused serotonin syndrome, combining any of them with tramadol could be risky.
1. Mason BJ and Blackburn KH. Possible serotonin syndrome associated with tramadol and sertraline coadministration. Ann Pharmacother 31: 175–177, 1997.
2. Hernandez AF, et al. Fatal moclobemide overdose or death caused by serotonin syndrome? J Forensic Sci 40: 128–130, 1995.
Last reviewed December 2015 by EBSCO CAM Review Board Last Updated: 12/15/2015